Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

October 16, 2021Sullivan County, Pennsylvania

NWS State College, PA issued this special weather statement at Oct 16, 2021, 11:39 AM EDT for Sullivan County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2021, 11:39 AM EDT (15:39 UTC)
Expired
Oct 16, 2021, 12:15 PM EDT
In force
36 min
Issued by
NWS State College, PA
Hail
0.00 in
Wind
50

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS81 KCTP 161539
SPSCTP

Special Weather Statement
National Weather Service State College PA
1139 AM EDT Sat Oct 16 2021
 
PAZ041-042-161615-
Sullivan PA-Northern Lycoming PA-
1139 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LYCOMING AND
SULLIVAN COUNTIES THROUGH 1215 PM EDT...

At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm near
Grover, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Overton, Kettle Creek Gorge, Lincoln Falls, Barbours, Shunk, Dushore,
Laporte, Forksville, Eagles Mere and Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4139 7628 4134 7671 4135 7674 4136 7689
      4156 7696 4158 7691 4160 7685 4154 7623
      4152 7622
TIME...MOT...LOC 1539Z 234DEG 45KT 4159 7681 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Colbert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Oct 16, 7:33 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 16, 7:33 AM EDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
733 AM EDT Sat Oct 16 2021

.SYNOPSIS...
Gusty showers and a few thunderstorms will precede a strong
cold frontal passage  across the Western Mountains of PA and on
Saturday over Central and Eastern portions of the state.

Noticeably cooler air will return to Central PA by Sunday with
temperatures trending lower/back to seasonal levels for mid
October. Fair and dry weather is expected early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
40kt 850 mb jet nosing into the Laurel Highlands this morning
while 100kt ULJ streams overhead increasing larger scale UL
diffluence and vertical motion to support sct to numerous
showers and isold thunder lifting across the N Central Mountains
into the Fingerlakes. SPC still has portions of the ridge and
valley region of PA and most of the Alleghenies under a Slight
Risk for SVR this morning with localized damaging wet microbursts
being the primary threat. The slight risk area is primarily
associated with the approach of the CFRONT across the NW Mtns
around and shortly after daybreak.

Slow moving sharp cold front will push slowly across central PA
throughout the morning and afternoon, traversing the eastern
half of the Commonwealth this afternoon while conditions will be
slowly improving across western and central sections. SPC has
MRGL to SLGT risk covering centering and eastern parts of
central PA for this highly sheared environment, with strong
wind gusts the main threat. CAMs depict a mature NCFRB crossing
the eastern third of central PA this afternoon, with convective
wind gusts likely to accompany that line.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Much cooler air overspreads the region tonight and Sunday with
the season's first lake effect rain showers expected behind the
FROPA over NW PA. Sunday (and Monday) will feature windy and
notably cooler conditions as the main upper-level trough/cold
core aloft moves across the Commonwealth. Temperatures will be
much closer to normal, in the 50s and low 60s during the daytime
and there will be much smaller diurnal variation (especially
across the northern and Western Mtns.

With warm water temperatures on Lake Erie, lake enhanced/upslope
rain showers are likely along the Allegheny front and over
northern PA Sunday. Farther south and east into the Susquehanna
Valley, it will be generally dry with the aid of downsloping.
Overnight lows Sun night will dip into the 40s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As heights begin to build aloft and surface ridging builds
Monday-Wednesday, we should see a nice stretch of dry weather
and sunshine. Sunshine will help to moderate temperatures
Tuesday and Wednesday (highs in the 60s to low 70s). Doesn't
look cold enough at this point for frost except maybe a few
isolated spots in the northwest.

By Thursday, a low pressure center moves across Lake Erie and
Ontario. An associated cold front moves east through PA bringing
a chance of showers to most of Central PA. POPs range from low
20s Lancaster to around 50 in Bradford. Part of the reason for
not having higher POPs is uncertainty with timing. Also while
both the GFS and the EURO take the low across the Eastern Great
Lakes, the Euro starts filling it and the GFS begins rapidly
deepening the center. This leads to a wide spread of temperature
and precipitation possibilities for Friday as a secondary front
with some colder air may move in sparking some more scattered
showers.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Showers have arrived in NW and Central PA ahead of and along the
cold front. Expect conditions to gradually deteriorate from west
to east with IFR prevailing at BFD and JST and MVFR at AOO-UNV-
IPT.

As the showers move east, a line of storms will likely
develop along the cold front in eastern PA Saturday afternoon.
Very brief reductions are possible (20 to 30 minutes) at MDT and
LNS are expected as this cold front moves through. The cold
frontal passage may result in some marginal LLWs. Behind the
front, NW flow with gusts 20-30 kts will persist through the
evening with scattered lake effect rain showers and MVFR
ceilings likely at northwest airfields. Elsewhere, VFR
conditions will prevail with clear skies.

Outlook...

Sun...Low cigs NW. Isold/sct showers and gusty NW winds post
frontal passage.

Mon-Wed...VFR/no sig wx.

&&

.CLIMATE...
Friday's high of 83 degrees in Altoona ties the record high set
on Oct 15, 2017.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir
SHORT TERM...Lambert/DeVoir
LONG TERM...Watson/Colbert
AVIATION...Banghoff
CLIMATE...Steinbugl
Hazardous weather outlook, Oct 16, 6:51 AM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
651 AM EDT Sat Oct 16 2021

PAZ042-051>053-057>059-064>066-171100-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Adams-York-Lancaster-
651 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

There is a slight risk of thunderstorms containing damaging winds
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-012-018-019-025>028-034>037-041-045-046-049-050-056-063-
171100-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
Perry-Cumberland-
651 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated thunderstorms may produce gusty winds this afternoon and
evening as a cold front crosses the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-011-017-024-033-171100-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
651 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 16, 9:28 AM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service State College PA
928 AM EDT Sat Oct 16 2021

PAZ006-037-161400-
Potter PA-Tioga PA-
928 AM EDT Sat Oct 16 2021

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN POTTER AND NORTHWESTERN
TIOGA COUNTIES THROUGH 1000 AM EDT...

At 927 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Genesee to 11 miles east of Shinglehouse
to 8 miles northeast of Roulette to Coudersport. Movement was
northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Genesee around 935 AM EDT.
  Denton Hill State Park around 940 AM EDT.
  Lyman Run State Park around 945 AM EDT.
  Harrison Valley, Westfield and Gaines around 1000 AM EDT.

Other locations impacted by these storms include Ulysses, Sweden
Valley, Ski Denton Ski Area, Oswayo and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4198 7746 4178 7750 4164 7809 4177 7807
      4181 7809 4187 7804 4198 7799 4200 7795
      4200 7747
TIME...MOT...LOC 1327Z 244DEG 36KT 4195 7796 4190 7798 4184 7802 4180
7800 4174 7801

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Jurewicz
Local storm report, Oct 16, 9:59 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
959 AM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     TSTM WND DMG     1 WSW GENESEE           41.98N 77.89W
10/16/2021                   POTTER             PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ACROSS KINNEY ROAD,
            COMPLETELY BLOCKING THE ROAD.

&&
Special weather statement, Oct 16, 10:18 AM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service State College PA
1018 AM EDT Sat Oct 16 2021

PAZ019-161445-
Southern Centre PA-
1018 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CENTRE COUNTY
THROUGH 1045 AM EDT...

At 1018 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Grove Mills, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Stormstown, Lemont, Zion, Houserville, Pine Grove Mills, Centre
Hall, Milesburg, Millheim, Ramblewood, Blanchard, Aaronsburg,
Rebersburg, Spring Mills, Madisonburg and Bald Eagle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 7760 4097 7752 4097 7748 4091 7742
      4073 7778 4074 7783 4069 7794 4070 7796
      4079 7802 4109 7762
TIME...MOT...LOC 1418Z 230DEG 47KT 4076 7791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Evanego
Special weather statement, Oct 16, 10:54 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service State College PA
1054 AM EDT Sat Oct 16 2021

PAZ012-041-045-046-049-052-161530-
Southern Lycoming PA-Southern Clinton PA-Union PA-
Northern Clinton PA-Northumberland PA-Northern Lycoming PA-
1054 AM EDT Sat Oct 16 2021

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
LYCOMING...NORTHEASTERN UNION AND SOUTHEASTERN CLINTON COUNTIES
THROUGH 1130 AM EDT...

At 1054 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Waterville to near Avis to Dunnstown to near
Mackeyville. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Avis, Little Pine State Park and Waterville around 1100 AM EDT.
  Jersey Shore and Carroll around 1105 AM EDT.
  Collomsville around 1115 AM EDT.
  Cogan Station and Trout Run around 1120 AM EDT.
  Elimsport and Duboistown around 1125 AM EDT.
  Montoursville, Williamsport and Loyalsockville around 1130 AM EDT.

Other locations impacted by these storms include Garden View, Oval,
Picture Rocks, Loganton and South Williamsport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4159 7681 4142 7676 4137 7669 4115 7667
      4117 7673 4112 7674 4101 7719 4104 7714
      4097 7748 4114 7750 4136 7743 4155 7698
      4155 7696 4159 7690 4160 7685
TIME...MOT...LOC 1454Z 244DEG 38KT 4132 7737 4123 7739 4118 7742 4104
7741

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Jurewicz
Local storm report, Oct 16, 10:58 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1058 AM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     RIDGWAY                 41.42N 78.73W
10/16/2021                   ELK                PA   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            RIDGWAY. TREE DOWN ON A RESIDENCE ON
            ALLENHURST AVE.

&&
Special weather statement, Oct 16, 11:39 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1139 AM EDT Sat Oct 16 2021

PAZ041-042-161615-
Sullivan PA-Northern Lycoming PA-
1139 AM EDT Sat Oct 16 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LYCOMING AND
SULLIVAN COUNTIES THROUGH 1215 PM EDT...

At 1139 AM EDT, Doppler radar was tracking a strong thunderstorm near
Grover, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Overton, Kettle Creek Gorge, Lincoln Falls, Barbours, Shunk, Dushore,
Laporte, Forksville, Eagles Mere and Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4139 7628 4134 7671 4135 7674 4136 7689
      4156 7696 4158 7691 4160 7685 4154 7623
      4152 7622
TIME...MOT...LOC 1539Z 234DEG 45KT 4159 7681

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:06 PM EDTSpecial Weather StatementCTPMifflin54 min
Oct 16, 8:13 AM EDTSevere Thunderstorm WarningCTPElk47 min
Oct 16, 8:47 AM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter43 min
Oct 16, 9:28 AM EDTSpecial Weather StatementCTPPotter32 min
Oct 16, 10:18 AM EDTSpecial Weather StatementCTPCentre27 min
Oct 16, 10:54 AM EDTSpecial Weather StatementCTPLycoming36 min
Oct 16, 1:27 PM EDTSpecial Weather StatementCTPDauphin, Lancaster, Lebanon, Schuylkill63 min
Oct 16, 2:29 PM EDTSpecial Weather StatementCTPLancaster31 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.